Hail, Otoe
- When
- May 24, 10:38 AM CST
- Where
- Otoe County, Talmage
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.517, -96.017
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 24, 4:15 AM CST, 6 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 515 AM CDT MON MAY 24 2004 .DISCUSSION... SEVERE THUNDERSTORMS...INCLUDING THE POTENTIAL FOR STRONG TO VIOLENT TORNADOES THE PRIMARY CONCERN INTO EARLY THIS EVENING...ALONG WITH CONTINUED FLOODING. THE LATEST SUBJECTIVE SURFACE ANALYSIS HAD A QUASI STATIONARY BOUNDARY OVER SE NEBRASKA AND NE KANSAS...WITH THE MAIN WARM FRONT OVER SRN KS AND SW MO (S OF THIS FNT...SFC DEWPOINTS WERE IN THE LOWER 70S). SFC WNDS ACRS THE FCST AREA WERE GENERALLY FROM THE EAST AND TEMPERATURES WERE IN THE 50S. THE WEAK RIDGE OF HIGH PRESSURE HAS GIVEN WAY TO DEVELOPING LOW PRESSURE OVER THE ERN ROCKIES AND WRN PLNS AND THE APPROACH OF A MID LEVEL TROF OF LOW PRESSURE. PER THE LATEST 11-3.9 MICRON STLT PICTURES...SOME STRATOCU WERE SPREAD WESTWARD FROM IA INTO NEB WITH THE COOL EASTERLY LOW LEVEL FLOW...WITH ADDITIONAL LOW CLOUDS DEVELOPING OVER CENTRAL AND WRN NEB. TODAY...A SHORT WAVE TROF OVER THE FOUR CORNER REGIONS IS PROGRESSING ENE ACRS THE ROCKIES INTO THE CNTRL PLNS TODAY. LOW LEVEL WINDS ARE EXPECTED TO STRENGTHEN...TRANSPORTING MOISTURE NORTHWARD INTO ERN NEB BY 18Z...SHIFTING INTO SRN IA AND MO DURING THE EARLY EVENING. MEANWHILE...0-6KM SHEAR VALUES INCREASE TO ABOVE 50KT IN THE S BY 15Z AND 50 TO 60KTS ACRS MUCH OF ERN NEB AND WRN IA BY 18...WITH STRONG LOW LEVEL DIRECTIONAL SHEAR AND CAPES OF 2000 TO 4500 J/KG. THE EHI IS GREATEST IN ERN KS...NOSING INTO SE NEB DURING THE AFTERNOON. SPC HAS SE NEB AND SW IA IN THE HIGH RISK TODAY...SURROUND BY A MODERATE RISK WHICH EXTENDS INTO NRN NEB. BASED ON MOST RECENT THINKING...THE HIGH RISK MAY BE SHIFTED SWD A LITTLE FURTHER. HAVE HIGHLIGHTED SEVERE POTENTIAL AND MENTIONED TORNADOES IN ZFP/HWO DUE TO HIGH RISK...ESPECIALLY SRN ZONES. INITIATION SHOULD OCCUR EARLY IN THE AFTERNOON...WITH THE MAIN TORNADO THREAT DURING THE AFTERNOON AND VERY EARLY IN THE EVENING. CONCERNING THE FLOOD WATCH...WILL MAINTAIN THE WATCH FOR THIS AFTERNOON INTO TONIGHT. LOCATIONS THAT SAW THE GREATEST RAINFALL SAT NIGHT INCLUDED...PARTS OF JEFFERSON...GAGE...LANCASTER... SALINE...OTOE...DOUGLAS...WASHINGTON...HARRRISON...AND POTTAWATTAMIE COUNTIES. THIS AFTERNOON AND TONIGHT MAIN FOCUS FOR HEAVIER RAIN AMOUNTS OVER SOUTHEAST NEBRASKA...WITH A SECONDARY FOCUS OVER THE REST OF THE WATCH AREA. LATEST 1HR FLASH FLOOD VALUES ARE AROUND AN INCH WITH 3 HR VALUES FROM 1 TO 1.5 INCHES. THE LATEST 12Z EXCESSIVE RAINFALL POTENTIAL OUTLOOK FROM HPC MATCHES WELL WITH OUR CURRENT WATCH OUT LINE...FROM ERN NEB INTO SW IA. HIGH TEMPERATURES TODAY ACRS THE N MAY BE HELD DOWN BY CLDS AND CHC PRECIP. WARMER TEMPERATURES S WHERE HEATING GREATEST. TEMPS TO RANGE FROM THE MID 60S N TO THE UPR 80S S. GUSTY SE WNDS TO DEVELOP THIS MORNING AND CONTINUE THIS AFTERNOON. ONCE THE FNT PUSHES SE THIS EVENING...LOW LEVEL DRYING TAKES PLACE. ENOUGH RESIDUAL MOISTURE AND A LIFT TO KEEP SOME CHANCE OF PRECIP IN TONIGHT AND TUESDAY. WITH CLDS AROUND AND PERHAPS SOME PRECIPITATION UNDER CAA...TRENDED TEMPS COOLER. NO SIGNIFICANT CHANGES TUESDAY NIGHT THRU THURSDAY NIGHT AS MID LEVEL TROF PUSHES EAST WITH MID LEVEL RIDGING. INCREASED POPS FOR FRIDAY WITH POTENT SHORTWAVE TROF AND IF PATTERN HOLDS WILL NEED TO LOWER MAX TEMPS. WITH GENERAL TROF/CLOSED LOW PATTERN SAT-MON...LEFT IN POPS WITH BELOW NORMAL TEMPERATURES. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...FLOOD WATCH 2 PM MON TO 4 AM TUE ALONG AND EAST OF A LINE FROM GAGE TO THURSTON COUNTY. IA...FLOOD WATCH 2 PM MON TO 4 AM TUE ALL COUNTIES. && NOTE...EFFECTIVE 1200 UTC JUNE 8TH THE AWIPS PRODUCT IDENTIFIER /PID/ FOR THE AREA FORECAST DISCUSSION ISSUED BY OMAHA WFO WILL CHANGE TO OMAAFDOAX. THE WMO CODE WILL REMAIN FXUS63 KOAX. ZAPOTOCNY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1050 AM CDT MON MAY 24 2004 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-242330- ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON- MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE- PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD- SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- 1050 AM CDT MON MAY 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWESTERN IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A MODERATE TO HIGH RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF THE AREA THROUGH THIS EVENING. TORNADOES...LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN ARE POSSIBLE. THE HEAVY RAIN COULD CAUSE FLASH FLOODING. THE MAIN TORNADO THREAT AREA IS SOUTH OF A LINE FROM ABOUT COLUMBUS TO TEKAMAH AND ONAWA IOWA...ALONG AND JUST NORTH OF A WARM FRONT THAT IS MOVING INTO THE AREA. NORTH OF THAT LINE...THE MAIN THREAT IS LARGE HAIL...BUT TORNADOES ARE STILL POSSIBLE. VERY UNSTABLE AIR WILL DEVELOP ACROSS THE AREA AS LOW LEVEL MOISTURE IS LIFTED NORTH. AN UPPER LEVEL DISTURBANCE SHOULD MOVE THROUGH THE REGION. LOW LEVEL WIND SHEAR SUGGESTS THAT SUPERCELL STORMS ARE LIKELY. DUE TO RECENT HEAVY RAIN AND ONGOING RIVER FLOODING...ADDITIONAL RAIN MAY CAUSE FLASH FLOODING AND INCREASE ONGOING RIVER FLOODING. A FLOOD WATCH REMAINS IN EFFECT UNTIL 400 AM CDT TUESDAY MORNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A SMALL CHANCE FOR THUNDERSTORMS ON TUESDAY. IF STORMS DEVELOP...THEY WILL PROBABLY REMAIN BELOW SEVERE LIMITS. THERE WILL BE A CHANCE FOR MORE THUNDERSTORMS LATER IN THE WEEK... ESPECIALLY FRIDAY AND ALSO SATURDAY THROUGH MONDAY. FUTURE OUTLOOKS WILL ADDRESS THE SEVERE WEATHER THREAT WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER GROUPS SHOULD BE ALERT AND READY FOR ACTIVATION. CONFERENCE CALLS FOR EMERGENCY MANAGERS AND MEDIA WILL BE HELD AT NOON FOR GROUP A...AT 1210 PM GROUP B AND AT 1220 PM FOR GROUP C. MILLER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
1101 AM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1042 AM HAIL NIOBRARA 42.75N 98.03W
05/24/2004 0.75 INCH KNOX NE CO-OP OBSERVER
&&
JEKThe Omaha radar (KOAX), 94 km away, was scanning. The volume nearest the first event began at 16:38 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395328.